Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 36, NWS Binghamton, NY

May 10, 2000Susquehanna County, Wyoming County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at May 10, 2000, 11:49 AM EDT for Susquehanna County, Wyoming County, Pennsylvania. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 10, 2000, 11:49 AM EDT (15:49 UTC)
Expired
May 10, 2000, 12:45 PM EDT
In force
56 min
Issued by
NWS Binghamton, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Susquehanna County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 66 km from the middle of the area, began a volume at 15:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 11:15 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 3.8 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2000-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2000-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
786 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 101550
SVRBGM
PAC115-131-101645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1149 AM EDT WED MAY 10 2000

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WYOMING COUNTY IN NORTHEAST PENNSYLVANIA.
  SUSQUEHANNA COUNTY IN NORTHEAST PENNSYLVANIA.

* UNTIL 1245 PM EDT.

* AT 1142 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A CLUSTER OF SEVERE THUNDERSTORMS WITH LARGE HAIL 11 MILES SOUTHWEST 
OF NOXEN TO 4 MILES WEST OF HARVEYS LAKE TO 5 MILES NORTHEAST OF 
DALLAS...MOVING NORTH AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  EVANS FALLS...KASSON BROOK AROUND 1155 AM EDT.
  EATONVILLE...LAKE WINOLA AROUND NOON EDT.
  FORKSTON...TUNKHANNOCK AROUND 1205 PM EDT.
  LOVELTON...MEHOOPANY AROUND 1210 PM EDT.
  ALDOVIN...JENNINGSVILLE AROUND 1215 PM EDT.
  AVERY...MESHOPPEN AROUND 1220 PM EDT.

THESE ARE DANGEROUS STORMS WITH LARGE HAIL. STAY INDOORS AWAY FROM 
WINDOWS.

SPORER

LAT...LON 4130 7640 4135 7613 4143 7587 4198 7553
          4196 7584 4192 7612 4161 7615

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 11:15 AM EDT, 34 minutes earlier.

Area forecast discussion, May 10, 11:15 AM EDT, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
1115 AM EDT WED MAY 10 2000

...UPDATED ZONES TO INCLUDE HEADLINE FOR SEVERE THUNDERSTORM
WATCH...NO OTHER CHANGES...

AN ACTIVE AFTN ON TAP FOR THE FCST AREA AS CDFNT BEGINS ITS PUSH
THRU THE FCST AREA. XPCT AN ORGANIZED LINE TO DVLP/MOVE INTO THE RGN
FROM THE WEST LATER THIS MRNG. MANY AREAS SEEING SUNSHINE THIS MRNG
AIDING DESTABLIZATION. IMPRSV UPR LVL DIVERGENCE IN THE RR QUAD AND
MAX 50A HGT FALLS PROGGED OVER THE FA THIS AFTN ALONG WITH SOME MID
LVL CAA. ALSO SOME ENHANCEMENT OF LOW LVL CONVERGENCE DUE TO ERLY
COMPONENT OF FLOW ACRS ERN ZONES (A REFLECTION OF THE BACKDOOR FNT).
CONCERNS MAY TRANSITION FROM SCT SVR TO POTNL FOR +RA AS THE AFTN
WEARS ON.

VILS IN THE U40S OR GREATER ARE CORRELATING NICELY TO SVR HAIL RPTS
THIS MRNG.

ONLY EDITORIAL CHGS IN THE MRNG UPDATE.

.BGM...SEVERE THUNDERSTORM WATCH ALL OF CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

BRADY

In the hours before

Special weather statement, May 10, 8:44 AM EDT, 3 hours 5 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-101800-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
844 AM EDT WED MAY 10 2000

...SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE TODAY ACROSS CENTRAL
NEW YORK AND NORTHEAST PENNSYLVANIA...

SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD TODAY AS A
COLD FRONT APPROACHES THE REGION THIS AFTERNOON. THE SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE FINGER LAKES AND CENTRAL
SOUTHERN TIER OF NEW YORK LATE THIS MORNING...AND THEN MOVE EASTWARD
ACROSS THE REMAINDER OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA
THIS AFTERNOON.

SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND STRONG
WINDS. IN ADDITION...HEAVY RAINS WILL BE POSSIBLE WHICH MAY
CAUSE SOME LOCALIZED FLOODING.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE SOURCE OF WEATHER
INFORMATION FOR POSSIBLE WATCHES OR WARNINGS. WEATHER INFORMATION CAN
ALSO BE FOUND ON OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/BGM.

BRADY
Special weather statement, May 10, 10:32 AM EDT, 1 hour 17 minutes before
NYZ022-024-PAZ038-039-047-044-043-040-048-NYZ062-057-046-045-055-056-
025-016-015-023-017-044-018-036-037-009-102100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1032 AM EDT WED MAY 10 2000

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 500 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 500 PM EDT FOR THE FOLLOWING COUNTIES:

STEUBEN NY...
CHEMUNG NY...
BRADFORD PA...
SUSQUEHANNA PA...
LUZERNE PA...
LACKAWANNA PA...
WYOMING PA...
WAYNE PA...
PIKE PA...
SULLIVAN NY...
DELAWARE NY...
OTSEGO NY...
CHENANGO NY...
TIOGA NY...
BROOME NY...
TOMPKINS NY...
SENECA NY...
YATES NY...
SCHUYLER NY...
CAYUGA NY...
CORTLAND NY...
ONONDAGA NY...
MADISON NY...
ONEIDA NY...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH  MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS  SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 500 PM EDT.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:00 PM EDTSevere Thunderstorm WarningBGMSusquehanna, Wayne60 min
May 10, 9:50 AM EDTSevere Thunderstorm WarningBGMPike55 min
May 10, 10:25 AM EDTSevere Thunderstorm WarningBGMBradford65 min
May 10, 12:16 PM EDTSevere Thunderstorm WarningBGMLuzerne59 min
May 10, 2:30 PM EDTSevere Thunderstorm WarningBGMBradford45 min
May 10, 3:19 PM EDTSevere Thunderstorm WarningBGMBradford, Susquehanna41 min
May 10, 3:48 PM EDTFlash Flood WarningBGMSusquehanna3 hr
May 10, 5:35 PM EDTFlash Flood WarningBGMBradford3 hr
May 10, 6:02 PM EDTSevere Thunderstorm WarningBGMPike28 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.